Alert archive / Virginia / Flash Flood Warnings in 2000

Flash Flood Warning 28, NWS Wakefield, VA

August 25, 2000City of Poquoson, Virginia

NWS Wakefield, VA issued this flash flood warning at Aug 25, 2000, 9:29 AM EDT for City of Poquoson, Virginia. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 25, 2000, 9:29 AM EDT (13:29 UTC)
Expired
Aug 25, 2000, 11:00 AM EDT
In force
91 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County City of Poquoson, VA

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 1.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2000-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2000-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
311 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 251332
FFWAKQ
VAC735-251500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
929 AM EDT FRI AUG 25 2000

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* URBAN AND SMALL STREAM FLOOD WARNING FOR...
  CITY OF POQUOSON IN SOUTHEAST VIRGINIA

* UNTIL 1100 AM EDT

* AT 924 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAINFALL NEAR POQUOSON...WHICH ARE   
  NEARLY STATIONARY. WEATHER SPOTTER HAS REPORTED CLOSE TO 5 INCHES  
  OF RAIN OVER THE PAST 2 HOURS.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE        
  FLASH FLOODING TO OCCUR. THE HEAVIEST RAINFALL IS OCCURRING IN THE 
  BENNETT CREEK AREA. RAINFALL WILL GRADUALLY DIMINISH TOWARD NOON.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE 
YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE 
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. IT 2
ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES. 
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER 
GROUND.

$$

HESS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 9:20 AM EDT, 9 minutes earlier.

Area forecast discussion, Aug 25, 9:20 AM EDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
920 AM EDT FRI AUG 25 2000

ISSUED UPDT TO ZFP TO HIGHLIGHT HEAVY RAINFALL IN SHWRS/TSTMS OVR
SERN VA/NERN NC. REPORTS FM HAMPTON/POQUOSON APPCHG 2 INCHES OF RAIN
PER HOUR.

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

HESS

In the hours before

Special weather statement, Aug 25, 6:15 AM EDT, 3 hours 14 minutes before
VAZ095-097-098-251144-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD, VA
615 AM EDT FRI AUG 25 2000

...THUNDERSTORMS WITH VERY HEAVY RAIN TO AFFECT EXTREME SOUTHEAST
VIRGINIA FOR THE MORNING RUSH...

SLOW MOVING THUNDERSTORMS WILL MOVE SOUTH FROM THE SOUTHERN PART OF
THE CHESAPEAKE BAY OVER PORTIONS OF
NORFOLK...PORTSMOUTH...CHESAPEAKE AND VIRGINIA BEACH THROUGH 745 AM.
THE THUNDERSTORMS WILL BE ACCOMPANIED BY OCCASIONAL LIGHTNING...AND
VERY HEAVY RAIN. RAINFALL AMOUNTS WILL AVEARGE 1/2 TO 1 INCH...WITH
LOCAL AMOUNTS POSSIBLY REACHING 2 INCHES. MOTORISTS SHOULD BE ALERT
TO SIGNIFICANT PONDING OF WATER AT INTERSECTIONS...AND OTHER LOW
LYING AND POOR DRAINAGE AREAS.

Nearby

Flash Flood Warnings in Virginia, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.